|September 27, 2003|
Regarding media reporting on RiUP
|Since the launch of RiUP (with Minoxidil), Japan's first hair loss remedy with the ability to stimulate hair growth in June 1999, Taisho Pharmaceutical Co., Ltd. has shipped a total of 30 million bottles. At present, about 600,000 customers regularly use this product.
RiUP is the first direct OTC drug that gained approval in Japan without first being sold as a prescription drug. Since its release our company has remained committed to confirming its safety and providing information to customers.
We have continuously reported to the Ministry of Health, Labor and Welfare all unfavorable symptoms that have been reported by customers and medical institutions since the launch of RiUP. These include cases in which no causal relationship between the product and the reported symptoms can be established. Also we have responded sincerely to customers and their families regarding these reports.
Report on September 26, 2003
On September 26, some media organizations such as newspapers reported that ten deaths, which can be suspected to have been caused by the side effects of OTC drugs, were reported to the Ministry of Health, Labor and Welfare in the past three years. Three of the ten deceased had used a minoxidil preparation.
The three cases that were covered by the media were first reported to us by the families of users or by pharmacies during the period from November to December 1999. No causal relationship between the preparation and the deaths has been established in any of the cases. The Ministry of Health, Labor and Welfare also issued an official statement that it was unlikely that these deaths were caused by the side effects of the minoxidil preparation.
Circumstances concerning these incidents
In November 1999, when through the Ministry of Health and Welfare (current Ministry of Health, Labor and Welfare), we made public the concerns that had been expressed by our customers during the first three months after the launch of RiUP, the media reported that these symptoms were side effects related to the minoxidil preparation. These reports were based on the misunderstanding that RiUP might cause some side effects on the heart, part of the circulatory system, because minoxidil preparations were originally used for the treatment of hypertension. After the media reports came out, we received many inquiries from customers who were worried about the effects of RiUP on the heart, and some of them reported serious symptoms.
At that time, over 1 million people were using RiUP. Statistically, several hundred of them will develop heart disease annually whether they use RiUP or not. In order to prevent the spread of the misunderstanding that all the symptoms were caused by RiUP, we acted to promptly provide customers with precise information.
In December 1999, the Ministry of Health and Welfare announced that it was unlikely that there is a relationship between side effects on the circulatory system, including the heart, and RiUP. This judgement is based on the results of a post-marketing drug surveillance study conducted on over 20,000 cases in the United States (a three-year follow-up survey on diseases that were developed by both users and non-users of the minoxidil preparation) and the actual percutaneous absorption rate of minoxidil. As a result of this announcement, media reports based on the misunderstanding drastically decreased while customers' understanding of RiUP was also enhanced.
Measures we have taken
Although the announcement of the Ministry of Health and Welfare in December 1999 put an end to the temporary confusion, based on the above circumstances, we have been devoted to the implementation of the following three measures.
Through these steps we have asked people who are at risk of developing symptoms that can be suspected to be related to RiUP (people undergoing treatment for hypertension and hypotension as well as people with heart or kidney problems) to refrain from using RiUP. We have also advised them to consult a doctor before purchasing RiUP.
The three cases covered by the media were reported to us in 1999. As the result of the measures we have taken to provide customers with information and call their attention to possible dangers, concerns based on misunderstanding have continued to decrease since the beginning of 2000. No serious symptoms have been reported during the past three years.
In addition to informing customers of these facts once again, we will continue to provide them with the best available information. We appreciate your support.